A heroin overdose is just one of the risks of using heroin. In many cases, these overdoses are fatal. In fact, if someone you care about is at risk, then learn how to recognize and respond to common heroin overdose symptoms. Armed with this knowledge, you could help save a life.
Heroin is an opioid, which means that it’s also a depressant. Moreover, drugs that are depressants literally depress the body’s functions. That includes the respiratory system, which is responsible for breathing.
When an individual is struggling with a heroin overdose, they might be breathing slowly. Furthermore, they might also be gasping or struggling with each breath. Breathing might sound raspy, or it could be shallow. Any obvious signs of respiratory problems can certainly be an indication of an opioid overdose.
Blue Skin or Nails
When there is too much heroin in the body, there can be a lack of oxygen in the blood. Therefore, blue skin and nails can be a clear sign of a heroin overdose. The first parts of the body to turn blue will be the base of the nail beds and the skin around the lips.
Sometimes, skin won’t turn blue. However, very pale skin can still indicate a lack of oxygen or circulation issues. If you see that someone displays pale, clammy skin, especially along with any of these other symptoms, then seek help immediately.
Using opiates like heroin will often cause the pupils to get smaller. In fact, small pupils are one of the most common ways to spot when a person is addicted to heroin. This symptom gets even more pronounced when a person is having an overdose.
A heroin overdose can often cause pupils to get incredibly small. Therefore, they might look like tiny pinpoints in the center of the eye. Once pupils have gotten this small, an overdose is incredibly likely and medical attention is needed.
Disorientation or Confusion
It should come as no surprise to learn that confusion is common in an overdose. In some cases, an overdose can cause people to pass out or even go into a coma. Before that happens, however, individuals can become very disoriented.
A heroin overdose can cause you to become dizzy or very sleepy. For example, it might be difficult to communicate.
Feeling for a pulse can be another way to spot a heroin overdose. If the pulse is very weak, and the heart rate is under 55 beats per minute, then there may be a problem.
How to Avoid Heroin Overdose Symptoms Forever
The only way to eliminate heroin overdose symptoms is through a heroin addiction treatment program. At Crest View Recovery Center, addiction recovery is possible through a wide range of treatment methods. For example, effective therapies include:
- One-on-one behavioral therapy
- Group therapy for addiction
- Dual diagnosis treatment
- Holistic addiction treatment
- Family therapy addiction recovery program
Addiction treatment is necessary for anyone who is at risk for a heroin overdose. At Crest View Recovery Center in Asheville, North Carolina, clients can fight back against addiction once and for all. Call 866.327.2505 to pursue your personalized path to recovery.